Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 43, NWS Pittsburgh, PA

July 2, 2018Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 2, 2018, 7:09 PM EDT for Clarion County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 7:09 PM EDT (23:09 UTC)
Expired
Jul 2, 2018, 9:15 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WGUS51 KPBZ 022309
FFWPBZ
PAC031-030115-
/O.NEW.KPBZ.FF.W.0043.180702T2309Z-180703T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
709 PM EDT MON JUL 2 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Clarion County in west central Pennsylvania...

* Until 915 PM EDT.

* At 708 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1.5 inch.

  ADDITIONAL RAINFALL...Up to 1.5 inch.

* Some locations that may experience flooding include...
  Clarion...                        Knox...
  Rimersburg...                     New Bethlehem...
  Sligo...                          Strattanville...
  Limestone...                      Shippenville...

This includes  Interstate 80 in Pennsylvania between mile markers 54
and 66.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4101 7931 4100 7935 4100 7936 4099 7937
      4100 7938 4099 7940 4100 7941 4101 7941
      4100 7942 4102 7956 4125 7953 4128 7932

$$
2 follow-up statements
637 
WGUS71 KPBZ 022354
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
754 PM EDT MON JUL 2 2018

PAC031-030115-
/O.CON.KPBZ.FF.W.0043.000000T0000Z-180703T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarion PA-
754 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHEASTERN CLARION COUNTY...

At 754 PM EDT, radar indicated heavy rain in the warned area had 
tapered off, but runoff continues.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Clarion...                        Knox...
Rimersburg...                     New Bethlehem...
Sligo...                          Strattanville...
Limestone...                      Shippenville...

This includes  Interstate 80 in Pennsylvania between mile markers 54
and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain, there are hundreds of low-water crossings which may
be dangerous in heavy rain. Find an alternate route if a crossing is
flooded.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4101 7931 4100 7935 4100 7936 4099 7937
      4100 7938 4099 7940 4100 7941 4101 7941
      4100 7942 4102 7956 4125 7953 4128 7932

$$
270 
WGUS71 KPBZ 030106
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
906 PM EDT MON JUL 2 2018

PAC031-030115-
/O.EXP.KPBZ.FF.W.0043.000000T0000Z-180703T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarion PA-
906 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CLARION COUNTY WILL
EXPIRE AT 915 PM EDT...

The heavy rain has ended and flood water will gradually recede.
Please continue to heed any remaining road closures.

LAT...LON 4101 7931 4100 7935 4100 7936 4099 7937
      4100 7938 4099 7940 4100 7941 4101 7941
      4100 7942 4102 7956 4125 7953 4128 7932

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:33 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 2, 6:33 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
633 PM EDT Mon Jul 2 2018

.SYNOPSIS...
Hot weather persists through Thursday. Scattered storms are
forecast each day, but no day will be a wash out. The best
chance of widespread rainfall arrives Friday. Cooler and less
humid this weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
No changes were needed for the early eve update as numerous
outflow boundaries continue to support convection, albeit
weaker. Locally heavy rainfall remains a threat.

Previous...
Convection will wane around 2Z owing to a muggy night. It will
be repeat Tuesday as the lake breeze will fire off more showers
and storms by midday. With little change in the atmosphere,
hazards remain the same as today. Low level lapse rates off BUFR
soundings remain impressive in the lowest 6kft. If storms get
going would not be surprised to see pops trend higher with later
updates.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isolated storms will wane with sunset that will lead to another
muggy overnight with min_t values near 70F. Independence day
southeast winds and associated orographic lift interacting with
rich low level moisture will be the primary driver in scattered
thunderstorms Wednesday morning for areas mainly north and east
of I-76. As the H7 anticyclone builds overhead, this will put a
lid on thunderstorm initiation across much of the region. This
is good news given all of the holiday events ongoing. Outflow
boundaries will be the trigger for any convection. There should
be enough flow in the boundary layer from the southeast to
offset a lake breeze.

A quiet yet still muggy Wednesday night has it has been the past
several days. Temperatures were a blend of the consensus raw,
bias-corrected consensus mos, and superblend.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights:
- Active weather Thursday and Friday
- Heat Wave ends Thursday
- Cooler and lower humidity this weekend

We remain on the periphery of the mid level anticyclone
Thursday. NCEP chain wants to advect steeper H7-H5 lapse rates
into the Ohio Valley Thursday. This could be mean a severe
weather threat given amount of moisture present and a surface
boundary over western Ohio and southern New York. For now, will
keep chance numbers and refine as we get closer.

As been stressed the past few days, Friday appears to be the
best day for widespread measurable rainfall and potentially an
organized severe weather threat. Baroclinic zone drops south
from the Great Lakes during the midday hours. If the timing gets
pushed back, confidence will be higher in severe thunderstorms
that could produce damaging winds. With peak heating hour timing
across the southern 1/3rd of the county warning, best shot
exists south of I-70. Nonetheless, likely pops were maintained
area wide Friday.

As for high water potential, potential is non-zero especially
Thursday. Propagation vectors do pick up around 25 kts, so it
would be who gets hit repeatedly Thursday and Friday?

After the boundary pushes south into West Virginia, this will
create a dry weekend as surface flow becomes anti-cyclonic and
lower humidity returns. Temperatures will be seasonal.

Temperatures were a blend of the consensus raw, bias-corrected
consensus mos, and superblend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Once thunderstorms dissipate this evening, unseasonably high
boundary layer moisture will couple with calm winds and clearing
skies to yield widespread visibility restrictions, particularly
in valleys and where afternoon/evening rainfall occurs. Model
guidance and ensemble means suggest IFR conditions could be
fairly widespread between 07 and 12Z, but confidence is only
about average given that fog prevalence in early July is quite
rare.

OUTLOOK... Restrictions will be possible each afternoon/evening
this week in showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 2, 9:19 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
919 AM EDT Mon Jul 2 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-031330-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
919 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The heat index will approach 100F again during the afternoon hours
Tuesday through Thursday. A heat advisory may be needed during some
of those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ074-076-WVZ510>514-031330-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
919 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

98

In the hours before

Special weather statement, Jul 2, 5:58 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT MON JUL 2 2018

PAZ020-021-022230-
Beaver-Allegheny-
558 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES...

At 558 PM EDT, a strong thunderstorm was located near Imperial, or 7
miles west of Moon Township, moving east at 25 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Moon Township...                  Coraopolis...
Sewickley...                      Leetsdale...
Edgeworth...                      Sewickley Heights...
Glen Osborne...                   South Heights...
Glenfield...                      Haysville...
Pittsburgh International Airpor...
Hanover Township...

This includes  Interstate 376 in Pennsylvania between mile markers 46
and 54.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4048 8041 4056 8044 4059 8030 4054 8014
      4048 8016
TIME...MOT...LOC 2158Z 255DEG 20KT 4051 8036

Kramar
Special weather statement, Jul 2, 6:30 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
630 PM EDT MON JUL 2 2018

PAZ021-073-022300-
Westmoreland-Allegheny-
630 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 630 PM EDT, a strong thunderstorm was located near West Newton, or
near McKeesport, moving north at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Monroeville...                    McKeesport...
Jeannette...                      West Mifflin...
Murrysville...                    Jefferson Hills...
North Versailles...               White Oak...
Clairton...                       Forest Hills...
Wilkins Township...               Duquesne...

This includes  Pennsylvania Turnpike between mile markers 57 and 70.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4017 7976 4023 7992 4043 7985 4044 7974
      4035 7957
TIME...MOT...LOC 2230Z 201DEG 12KT 4026 7981

Kramar
Local storm report, Jul 2, 6:34 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      GREEN OAKS              41.43N  79.60W
07/02/2018                   VENANGO            PA   911 CALL CENTER

            US 62 CLOSED AT MCPHERSON ROAD DUE TO FLOODING

&&

EVENT NUMBER PBZ1803179

MF
Local storm report, Jul 2, 6:37 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 SSE GREEN OAKS        41.42N  79.59W
07/02/2018                   VENANGO            PA   911 CALL CENTER

            TREES DOWN ALONG US 62 AT MCPHERSON ROAD

&&

EVENT NUMBER PBZ1803180

MF
Local storm report, Jul 2, 7:00 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SW SMITHDALE          40.22N  79.80W
07/02/2018                   WESTMORELAND       PA   911 CALL CENTER

            2 TREES DOWN NEAR SALEM CHURCH RD

&&

EVENT NUMBER PBZ1803181

MF
Special weather statement, Jul 2, 7:08 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
708 PM EDT MON JUL 2 2018

PAZ021-029-022345-
Washington-Allegheny-
708 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES...

At 708 PM EDT, a strong thunderstorm was located over Imperial, or
near Moon Township, moving east at 10 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Moon Township...
Robinson Township...              Carnegie...
Kennedy Township...               Stowe Township...
McKees Rocks...                   Bridgeville...
Imperial...                       McDonald...
Sturgeon-Noblestown...            Oakdale...

This includes the following highways...

  Interstate 79 in Pennsylvania between mile markers 23 and 26, and
  between mile markers 28 and 35.
  Interstate 376 in Pennsylvania between mile markers 52 and 64.

LAT...LON 4041 8034 4051 8028 4049 8007 4033 8012
TIME...MOT...LOC 2308Z 276DEG 8KT 4046 8025

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:49 PM EDTSevere Thunderstorm WarningPBZIndiana26 min
Jul 2, 4:51 PM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 2, 4:53 PM EDTSpecial Weather StatementPBZBeaver37 min
Jul 2, 5:01 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence44 min
Jul 2, 5:06 PM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 2, 5:11 PM EDTSevere Thunderstorm WarningPBZWestmoreland37 min
Jul 2, 5:16 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence29 min
Jul 2, 5:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler49 min
Jul 2, 5:58 PM EDTSpecial Weather StatementPBZBeaver32 min
Jul 2, 6:06 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango24 min
Jul 2, 6:12 PM EDTFlash Flood WarningPBZForest, Venango2 hr
Jul 2, 6:23 PM EDTFlash Flood WarningPBZButler2 hr
Jul 2, 6:30 PM EDTSpecial Weather StatementPBZWestmoreland30 min
Jul 2, 6:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland19 min
Jul 2, 6:40 PM EDTFlash Flood WarningPBZClarion, Forest, Venango2 hr
Jul 2, 6:47 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Westmoreland118 min
Jul 2, 6:51 PM EDTFlash Flood WarningPBZAllegheny, Washington114 min
Jul 2, 7:08 PM EDTSpecial Weather StatementPBZAllegheny37 min
Jul 2, 7:10 PM EDTSpecial Weather StatementPBZAllegheny35 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.